NHS Greater Glasgow and Clyde, NHS Ayrshire & Arran, Police Scotland and Health Protection Scotland are investigating three new probable cases of Botulism in drug injecting heroin users.
Two of the new patients are from the Greater Glasgow and Clyde area whilst one is from the NHS Ayrshire & Arran area. All three are receiving treatment in hospital and are in a serious condition.
This takes the total number of probable cases to five. The initial two patients, one critical and one stable, are still in hospital.
The cause of these infections continues being investigated with the focus on injecting drug use.
Dr Catriona Milocevi, NHS Greater Glasgow Consultant in Public Heath Medicine, said: “I urge all drug injecting heroin users to be extremely alert and to seek urgent medical attention from Accident and Emergency if they experience any early symptoms such as blurred or double vision, difficulty in swallowing and speaking and/or inflammation at the injection site.
“It is important for injecting drug users to engage with the wide range of services we offer designed to help them tackle their addictions. However for those who continue to inject it is extremely important that they seek urgent medical help if they show these early symptoms.
“Heroin users should avoid injecting heroin into their muscles. Injecting heroin into a vein or smoking can reduce the risk of botulism, although not using heroin at all is by far the best course of action.”